Alert archive / Maryland / Flash Flood Warnings in 2023
Flash Flood Warning 41, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 9, 2023, 2:55 PM EDT for Prince George's County, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2023, 2:55 PM EDT (18:55 UTC)
- Expired
- Sep 9, 2023, 5:39 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
County Prince George's County, MD
The radar
The Sterling radar (KLWX), 58 km from the middle of the area, began a volume at 18:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 6.9 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 907 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 10:05 AM EDT, 4 hours 50 minutes earlier.
Area forecast discussion, Sep 9, 10:05 AM EDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 1005 AM EDT Sat Sep 9 2023 .SYNOPSIS... A stationary front will meander across the area through Monday before pushing off to the east Tuesday. A strong cold front will cross the area Wednesday night. Weak high pressure builds in for the second half of next week. && .NEAR TERM /THROUGH TONIGHT/... Water vapor and IR satellite channels indicate some relative dryness across the area at mid morning, which is reflected in regional radar imagery. Fog west of the Blue Ridge is taking some time to burn off with light flow in place, but will continue to do so through midday. Will be looking to two features to focus shower and thunderstorm activity today. The first will be convergence along the Appalachians, aided by southeasterly upslope flow. This area looks to initiate first during the early afternoon. With the weak flow and the southeasterly winds providing a source of moisture and instability, there will be some potential for training activity and heavy rain. Limiting factors will be modest precipitable water and warm cloud layer values, and the recent dry conditions, but will still evaluate the need for a flood watch. The second area will be associated with MCV/vorticity advection from the Carolinas, currently producing several clusters of storms. This forcing won't arrive until mid to late afternoon, continuing to spread northward across the area this evening. This activity may be slightly more progressive, but still produce some locally heavy rain totals. A strong to severe storm can't be ruled out, although instability and shear will be a bit weaker than recent days. Previous discussion: A stalled boundary will continue to be the focal zone for showers and thunderstorms, this afternoon and evening. Heavy rainfall and lightning are the main threats. There is a lower chance of large hail and damaging winds will be focused with the more significant or severe thunderstorms. Highs today will range from the upper 60s over the mountains to upper 80s in the urban areas. The Storm Prediction Center has most of our region in a Marginal Risk for severe thunderstorms (with a Slight Risk being added to the north). Heavy rainfall from frequent showers and strong to severe thunderstorms could lead to localized instances of flooding. PWATS remain between 1.5 to 2.0 inches yielding heavy rainfall rates out of any convection that forms. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... The threat for flooding will increase Sunday with more widespread heavy rainfall across the region. This is due in part to an area of low pressure that will develop along the stalled front Sunday into Monday morning. A few embedded thunderstorms are also possible on Sunday, but the severe threat looks to drop drastically with increased cloud cover across the region. Rainfall amounts over the two day period will range between a quarter to a half an inch in most locations with localized one inch totals or more where training convection sets up. Highs Sunday will be even cooler with widespread upper 70s and low 80s. Overnight lows will remain in the mid to upper 60s. Patchy fog is possible each night especially in areas that do see rainfall. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Upper trough over upper Great Lks will close off during the middle portion of next week as it tracks across southern Ontario and Quebec. An area of low pressure is expected to develop across Michigan and lift northeast into Lk Huron and southern Ontario with trailing cold front crossing the area Wed night. Expect another round of showers Tue night and Wed with frontal passage before cdfnt clears the area late Wed night. It doesn't appear there will be significant instability ahead of this front to have a risk of severe wx. Also, fast moving cold front will also temper any flooding threat despite consecutive days of showers prior days. Cooler and much drier air will filter in for the second half of next week. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... Fog continues to lift from MRB. Mainly dry through mid afternoon (at least) with mainly some mid and high clouds. Several clusters of showers and thunderstorms may approach from the west and south late this afternoon and evening. Confidence in timing is low. Heavy rain and lightning are the main threats, although gusty winds and hail could also occur. Southeast winds prevail. Fog is possible tonight in some areas. Renewed chance for showers and thunderstorms Sunday afternoon and evening. MVFR to IFR ceilings and/or fog possible Sunday night. Winds north to northeast 5 to 10 knots gusts 15 knots Sunday and Sunday night. Winds becoming east then southeast 10 knots gusts 15 knots Monday and Monday night with a lower chance of showers/storms. More showers are expected Tue into Wed with next frontal passage. Risk of flooding and/or severe wx appears low with this front. && .MARINE... Southeast flow will need to be monitored for potential marginal SCA conditions, but overall light winds are expected through Monday. However, SMWs will be possible with afternoon/evening thunderstorms. Small craft advisories possible in the Tidal Potomac and Central Chesapeake Bay Monday night. Winds north becoming northeast 10 knots gusts 15 knots Sunday through Monday. Winds becoming east 10 to 15 knots gusts 20 knots, mainly in the Tidal Potomac and Central Chesapeake Bay. SCA conditions are likely Tue night and through the second half of next week. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...LFR NEAR TERM...ADS/KLW SHORT TERM...KLW/EST LONG TERM...LFR AVIATION...ADS/LFR/KLW MARINE...ADS/LFR/KLW
Hazardous weather outlook, Sep 9, 2:51 PM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 251 PM EDT Sat Sep 9 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-101900- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 251 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Flood Watch for the potential of Flash Flooding is in effect until midnight for portions of the Baltimore and Washington metro areas. Isolated instances of flooding are possible elsewhere. Isolated severe thunderstorms capable of producing damaging winds and large hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous showers and thunderstorms may produce isolated instances of flooding Sunday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required again today. Please relay severe weather reports to the National Weather Service according to standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-101900- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 251 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Flood Watch for potential flash flooding is in effect through midnight for portions of the Baltimore and Washington metro areas as well as portions of the central Shenandoah Valley and Potomac Highlands. Isolated instances of flooding are possible elsewhere. Isolated severe thunderstorms capable of producing damaging winds and large hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous showers and thunderstorms may produce isolated instances of flooding Sunday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required again today. Please relay severe weather reports to the National Weather Service according to standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-101900- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 251 PM EDT Sat Sep 9 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight A Flood Watch for potential flash flooding is in effect for the entire outlook area through midnight. Isolated severe thunderstorms capable of producing damaging winds and large hail are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Numerous showers and thunderstorms may produce isolated instances of flooding Sunday, mainly during the afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required again today. Please relay severe weather reports to the National Weather Service according to standard operating procedures.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 8:33 PM EDT | Areal Flood Warning | LWX | Prince William | 60 min |
| Sep 8, 8:34 PM EDT | Areal Flood Warning | LWX | Loudoun | 26 min |
| Sep 8, 8:41 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 34 min |
| Sep 8, 8:49 PM EDT | Special Marine Warning | LWX | 56 min | |
| Sep 8, 9:14 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Orange | 47 min |
| Sep 8, 9:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Sep 8, 9:48 PM EDT | Special Marine Warning | LWX | 57 min | |
| Sep 8, 10:47 PM EDT | Special Marine Warning | LWX | 118 min | |
| Sep 9, 6:40 AM EDT | Special Marine Warning | LWX | 79 min | |
| Sep 9, 10:38 AM EDT | Small Craft Advisory | LWX | 15 hr | |
| Sep 9, 1:38 PM EDT | Special Marine Warning | LWX | 67 min | |
| Sep 9, 1:40 PM EDT | Special Marine Warning | LWX | 65 min | |
| Sep 9, 2:04 PM EDT | Flood Watch | LWX | Albemarle, Amherst, Arlington, Augusta, Fairfax, Highland and 13 more | 5 hr |
| Sep 9, 2:46 PM EDT | Special Marine Warning | LWX | 59 min | |
| Sep 9, 2:47 PM EDT | Special Marine Warning | LWX | 58 min | |
| Sep 9, 3:18 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 42 min |
| Sep 9, 3:23 PM EDT | Special Marine Warning | LWX | 111 min | |
| Sep 9, 3:40 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania, City of Fredericksburg | 37 min |
| Sep 9, 3:41 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun, Prince William | 32 min |
| Sep 9, 4:01 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Orange | 29 min |
| Sep 9, 4:02 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 43 min |
| Sep 9, 4:03 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 27 min |
| Sep 9, 4:11 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Loudoun, Prince William | 34 min |
| Sep 9, 4:24 PM EDT | Special Marine Warning | LWX | 87 min | |
| Sep 9, 4:25 PM EDT | Special Marine Warning | LWX | 95 min | |
| Sep 9, 4:27 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Prince William, Rappahannock | 48 min |
| Sep 9, 4:33 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 16 min |
| Sep 9, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Prince William | 36 min |
| Sep 9, 4:41 PM EDT | Severe Thunderstorm Warning | LWX | Fauquier, Prince William, City of Manassas | 34 min |
| Sep 9, 4:58 PM EDT | Flash Flood Warning | LWX | Fauquier, Loudoun, Prince William | 97 min |
| Sep 9, 5:14 PM EDT | Special Marine Warning | LWX | 69 min | |
| Sep 9, 6:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| Sep 9, 7:43 PM EDT | Areal Flood Warning | LWX | Prince William | 3 hr |
| Sep 8, 8:00 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll | 30 min |
| Sep 8, 8:06 PM EDT | Flash Flood Warning | LWX | Baltimore | 83 min |
| Sep 8, 8:22 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Cecil, Harford | 53 min |
| Sep 8, 8:56 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel | 5 hr |
| Sep 8, 9:30 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Prince George's | 33 min |
| Sep 8, 9:45 PM EDT | Severe Thunderstorm Warning | LWX | Cecil | 30 min |
| Sep 9, 2:57 AM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 22 min |
| Sep 9, 2:25 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 24 min |
| Sep 9, 3:18 PM EDT | Flash Flood Warning | LWX | Calvert, Prince George's | 2 hr |
| Sep 9, 3:56 PM EDT | Severe Thunderstorm Warning | LWX | Carroll, Frederick, Howard, Montgomery | 38 min |
| Sep 9, 4:46 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Saint Mary's | 28 min |
| Sep 9, 6:00 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 30 min |
| Sep 9, 6:36 PM EDT | Severe Thunderstorm Warning | LWX | Cecil | 54 min |
Nearby
Flash Flood Warnings in Maryland, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.